Alert archive / New York / Frost Advisories in 2023
Frost Advisory 4, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 25, 2023, 4:20 AM EDT for 8 counties in New York. It took effect at May 26, 2023, 1:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2023, 4:20 AM EDT (08:20 UTC)
- In effect from
- May 26, 2023, 1:00 AM EDT
- Expired
- May 26, 2023, 8:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Lewis County, NY, Oswego County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
192 WWUS71 KBUF 250820 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 420 AM EDT Thu May 25 2023 NYZ006>008-012-019>021-085-251630- /O.NEW.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/ Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 420 AM EDT Thu May 25 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, Allegany, and Southern Erie counties. * WHEN...From 1 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TMA
4 follow-up statements
296 WWUS71 KBUF 251445 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1045 AM EDT Thu May 25 2023 NYZ006>008-012-019>021-085-252300- /O.CON.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/ Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1045 AM EDT Thu May 25 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, Allegany, and Southern Erie counties. * WHEN...From 1 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
346 WWUS71 KBUF 252034 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 434 PM EDT Thu May 25 2023 NYZ006>008-012-019>021-085-260445- /O.CON.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/ Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 434 PM EDT Thu May 25 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, Allegany, and Southern Erie counties. * WHEN...From 1 AM to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JLA
180 WWUS71 KBUF 260229 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1029 PM EDT Thu May 25 2023 NYZ006>008-012-019>021-085-261030- /O.CON.KBUF.FR.Y.0004.230526T0500Z-230526T1200Z/ Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 1029 PM EDT Thu May 25 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, Allegany, and Southern Erie counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JLA
783 WWUS71 KBUF 260829 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 429 AM EDT Fri May 26 2023 NYZ006>008-012-019>021-085-261200- /O.CON.KBUF.FR.Y.0004.000000T0000Z-230526T1200Z/ Oswego-Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Oswego, Watertown, Lowville, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 429 AM EDT Fri May 26 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the lower 30s will result in frost formation. * WHERE...Oswego, Jefferson, Lewis, Wyoming, Chautauqua, Cattaraugus, Allegany, and Southern Erie counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TMA
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 25, 3:34 AM EDT, 46 minutes earlier.
Area forecast discussion, May 25, 3:34 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
334 AM EDT Thu May 25 2023
.SYNOPSIS...
A cool airmass will be over the area through tonight as Canadian
high pressure builds into the region. Some frost will form inland
from the lakes tonight. Fair dry weather is expected Friday through
the upcoming Memorial Day weekend with a day to day warming trend.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure centered near James Bay will expand over the Great
Lakes providing fair weather through tonight. Despite plenty of
sunshine, it will be a cool day today under cold advection and
a northerly flow. Warmest temperatures probably do no better
than the lower 60s with higher terrain staying in the upper 50s.
50s may also be the case along the immediate south shore of
Lake Ontario within the northerly flow.
Clear skies and lightening winds tonight will result in frost
across the area. The more widespread frost expected inland from
the lakes where a frost advisory will be issued. Patchy frost
expected closer to the lakes.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
An upper level low over New England at the start of Friday will
slide east and out to sea through Saturday. In its wake...ridging
aloft will build across the Great Lakes while another large closed
low develops over the southeastern states...resulting in the
formation of a classic Rex Block pattern over the eastern CONUS for
the weekend.
For our region...this will lead to fair dry weather and mostly
sunny/mainly clear skies throughout this period...along with a
steady day to day warming trend due to ongoing airmass modification
and rising heights aloft. Expect daytime highs to climb from the mid-
upper 60s Friday to the upper 70s to mid 80s by Sunday...while
nighttime lows initially in the upper 30s to mid 40s Friday night
moderate into the lower half of the 50s by Sunday night. Winds will
also be light...allowing locally onshore flow to develop near Lakes
Erie and Ontario each day.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Textbook Rex Block pattern will persist across the eastern CONUS
right through Memorial Day...before the closed weak upper low over
the southeastern states drifts eastward and out to sea Tuesday and
Wednesday. This will leave behind broad upper level ridging as the
dominant weather feature over the central and eastern CONUS through
midweek and probably beyond...resulting in a continuation of our
extended run of fair dry weather and mostly sunny/mainly clear
skies.
Given 850 mb temps steadily warming into the mid teens Celsius and
the increasingly dry ground conditions...widespread highs in the mid
to upper 80s look to be a good bet by the time we reach Tuesday and
Wednesday. Fortunately...our airmass will also remain on the dry
side through midweek...and this coupled with continued light winds
will allow for nighttime lows to remain cool and comfortable...with
these only creeping up to the 55-60 range by Tuesday night.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Clear skies early this morning. The exception will be along the
Southern Tier where some patchy MVFR cigs will be possible at KJHW
and KELZ until 10z.
Unlimited VFR today and tonight under clear skies. North-northeast
winds today at 5 to 10 knots with gusts up to 15 knots through 18z.
Winds become light by this evening.
Outlook...
Friday through Monday...VFR.
&&
.MARINE...
Moderate north to northeasterly winds will continue this morning
with winds and waves reaching Small Craft Advisory criteria across
the southeastern shores of Lakes Erie and Ontario. Winds will
diminish this afternoon into Friday as high pressure settles across
the eastern Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Frost Advisory from 1 AM to 8 AM EDT Friday for NYZ006>008-012-
019>021-085.
MARINE...Small Craft Advisory until 11 AM EDT this morning for LEZ040.
Small Craft Advisory until 8 AM EDT this morning for
LOZ043-044.
&&
SYNOPSIS...TMA
NEAR TERM...TMA
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...TMA
MARINE...Apffel/JLA/JJR/TMAHazardous weather outlook, May 24, 5:48 PM EDT, 10 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 548 PM EDT Wed May 24 2023 NYZ001>006-010-011-013-014-252200- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 548 PM EDT Wed May 24 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-252200- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 548 PM EDT Wed May 24 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will drop into the mid 30s Thursday night through early Friday morning, with some frost possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-252200- Jefferson-Lewis- 548 PM EDT Wed May 24 2023 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures will drop into the mid 30s Thursday night through early Friday morning, with some frost possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-252200- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 548 PM EDT Wed May 24 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JLA
Nearby
Frost Advisories in New York, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.